To the Editor.
—The article by Sowers et al1 about bone density and lactation raises several issues for those of us who treat patients with psychoses. Maintenance neuroleptic treatment is the treatment of choice for most schizophrenic patients. However, a common side effect of this treatment is hyperprolactinemia, which frequently causes galactorrhea and amenorrhea in women and erectile dysfunction and gynecomastia in men.2 These results of hyperprolactinemia are frequently ignored by the treating physicians.Hyperprolactinemia itself may be the main cause of decreased bone density in women who lactate for extended periods. Sowers et al cite articles that have shown decreased bone density from prolactin-secreting adenomas. Neuroleptic-induced hyperprolactinemia has also been associated with decreased bone density.3If the decreases in bone density with lactation are due to hyperprolactinemia itself, what is the effect of having chronically high prolactin levels (although not as high as lactating mothers), as
Klahr D. Changes in Bone Density With Lactation. JAMA. 1993;270(19):2300. doi:10.1001/jama.1993.03510190054018
Customize your JAMA Network experience by selecting one or more topics from the list below.